Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 87, NWS Miami, FL

August 5, 2005Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 5, 2005, 1:22 PM EDT for Broward County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 1:22 PM EDT (17:22 UTC)
Expired
Aug 5, 2005, 1:43 PM EDT
In force
21 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 58 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 051723
SVRMFL
FLC011-051815-
/O.NEW.KMFL.SV.W.0087.050805T1722Z-050805T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
122 PM EDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROWARD COUNTY IN SOUTH FLORIDA

* UNTIL 215 PM EDT

* AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS RAPIDLY BECOMING SEVERE AND WAS LOCATED NEAR FORT LAUDERDALE...
  OR NEAR HOLLYWOOD. THIS STORM WAS NEARLY STATIONARY OR DRIFTING 
  SLOWLY TO THE NORTHEAST. 

* THE STORM WILL AFFECT...
  FORT LAUDERDALE BY 215 PM EDT

THE PUBLIC REPORTED DIME SIZE HAIL AT 120 PM OVER BROADVIEW PARK.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2608 8022 2602 8018 2609 8012 2615 8016

$$

KOB
1 follow-up statement
000
WWUS52 KMFL 051743
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
142 PM EDT FRI AUG 5 2005

FLC011-051752-
/O.CAN.KMFL.SV.W.0087.000000T0000Z-050805T1815Z/
BROWARD FL-
142 PM EDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE 
WARNING HAS BEEN CANCELLED. HOWEVER...THE THUNDERSTORM WAS STILL 
CAPABLE OF PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. IN 
ADDITION...OTHER STRONG STORMS WILL LIKELY BE DEVELOPING THROUGH THE 
AFTERNOON ACROSS EASTERN BROWARD COUNTY. RESIDENTS SHOULD STAY ALERT 
TO CHANGING WEATHER CONDITIONS.

LAT...LON 2608 8022 2602 8018 2609 8012 2615 8016

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:55 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 5, 9:55 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
955 AM EDT FRI AUG 5 2005

UPPER LOW SHOWING UP QUITE NICELY ON SATELLITE IMAGERY CENTERED NEAR
VRB. THIS LOW IS WHAT ENHANCED CONVECTION YESTERDAY AFT AND WELL
INTO THE EVENING AND DO NOT SEE ANY REASON WE WILL NOT SEE SOMETHING
SIMILAR THIS AFTERNOON AS THIS LOW DOES NOT SEEM TO BE GOING
ANYWHERE ANY TIME SOON. 500 MB TEMP HAS COOLED A FULL DEGREE TO NOW
-8 WITH 850 MB TEMP INCREASING BY 2 DEG OVER 24 HOURS AGO. THIS HAS
LEFT S FLA VERY UNSTABLE. THE ONLY DOWNSIDE TO THE CONVECTIVE
DEVELOPMENT IS DRYING AT LOW LEVELS GIVING US PWAT AT ONLY 1.64 AND
A DECENT SFC BASED INVERSION. OF COURSE MOST OF THAT IS A REFLECTION
OF THE LATE DAY CONVECTION SO THIS LIKELY TO BE EASILY OVERCOME.
PLENTY OF MORNING SUNSHINE ACROSS S FLA ALSO WILL JUST ADD FUEL TO
THE FIRE. SO AM THINKING OF ADDING TO THE ZONES SOME STRONG TSRA
WORDING POSSIBLE WITH SMALL HAIL AND SFC WINDS THE MAIN THREAT. IT
IS HOWEVER SO UNSTABLE THAT COULD EVEN SEE SOME ISOLATED 3/4 TO 1
INCH HAIL WITH SOME OF THE STRONGER CELLS. MARINE ZONES LOOK TO BE
IN GOOD SHAPE.

PREVIOUS DISCUSSION...
CURRENTLY...500 MB TROUGH THAT MOVED N THROUGH S FLA THU AFTERNOON
SPARKING SEVERE WEATHER...STALLING OVER S CENTRAL/LAKE OKEE PORTIONS
OF THE STATE. THIS INGREDIENT KEEPING SHOWERS/THUNDERSTORMS GOING
NW PORTIONS OF CWA (N COLLIER/GLADES/HENDRY/LAKE OKEE AND W PALM
BEACH).

.DISCUSSION...AT 500MB...AMORPHOUS HIGH PRES OVER S FLA...CENTERED
TO THE S...WITH AN UPPER LOW OVER THE GULF COMBINING TO CONTINUE A
LIGHT WESTERLY WIND FLOW OVER S FLA THROUGH SAT. WITH SUCH A WEAK
PRES PATTERN...AFTERNOON E/W COAST SEA BREEZES EXPECTED TO BE THE
INITIAL STIMULUS FOR AFTERNOON CONVECTION. GRADUAL LIFTING OF RIDGE
FROM S TO N OF AREA NOT EXPECTED NOW UNTIL MON...WHEN AN E TO SE
WIND FLOW DEVELOPS...PERSISTING THROUGH THU.

FOR THE SHORT TERM...TODAY THROUGH SUN...ALL MODELS AGREEING THAT
UPPER TROUGH THAT LEAD TO THU WEA WILL HANG AROUND THE N CWA/LAKE
AREA..AFFECT INTERIOR AND E COAST PORTIONS OF S FLA TODAY AND SAT.
THUS...A BIT MORE POPS COVERAGE AND DURATION THAN THE IMMEDIATE W
COAST THROUGH SAT NIGHT. HI PRES RIDGE BEGINS TO MOVE OVER S FLA
SUN AND UPPER WINDS GRADUALLY VEER TO NE...LOWERING POPS E COAST
SOMEWHAT AND PATTERN SHIFTS WITH INTERIOR AND W HAVING HIGHER POPS.
WILL UP POPS N CWA AND E COAST TO REFLECT POSSIBLE UPPER TROUGH
INFLUENCE. LITTLE DAY TO DAY CHANGE IN AREA TEMPERATURES INDICATED
EXCEPT A LITTLE STRONGER SEA BREEZE E COAST SUN MAY GET TEMPS
TOWARDS CLIMO SUN. TEMPS TODAY N ADJUSTED SOMEWHAT DUE TO CLOUD
COVER.

.EXTENDED PERIOD...MON THROUGH THU...RIDGE TO N OF AREA AND A DEEP
E/SE WIND DEVELOPS...WITH A DEFINITE PATTERN OF MORNING SHOWERS AND
THUNDERSTORMS NEAR E COAST WITH AFTERNOON AND EVENING SHOWERS AND
STORMS INTERIOR AND W. CLIMO TEMPS E...CONTINUED HOT INTERIOR WITH
INCREASING TEMPS W COAST AS W COAST SEA BREEZE MITIGATED SOMEWHAT.

.MARINE...WINDS SHOULD REMAIN LIGHT AND VARIABLE...5 KNOTS OR SO...
THROUGH SAT WITH AFTERNOON SEA BREEZES UPPING WINDS NEAR SHORE TO 10
KNOTS. A PERSISTENT EASTERLY FLOW...10 KNOTS OR LESS THOUGH...MON
THROUGH THE END OF THE PERIOD.

.FIRE WEATHER...HIGH RH VALUES WELL ABOVE CRITERIA. NO PROBLEMS.

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 5, 10:45 AM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1045 AM EDT FRI AUG 5 2005

FLZ063-066>075-061445-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1040 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
AGAIN THIS AFTERNOON. THE ACTIVITY WILL BEGIN EARLY TO MID
AFTERNOON ALONG THE SEA BREEZES NEAR COASTAL AREAS AND LAKE
BREEZES AROUND LAKE OKEECHOBEE. THE STORMS ARE EXPECTED TO DRIFT
SLOWLY NORTHEAST THROUGHOUT THE AFTERNOON AND INTO THE EARLY
EVENING. THE STRONGEST STORMS WILL LIKELY PRODUCE VERY HEAVY
DOWNPOURS AND BRIEF WIND GUSTS TO 40 MPH ALONG WITH SMALL
HAIL...HOWEVER THE GREATEST DANGER WILL BE FREQUENT TO EXCESSIVE
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO. $$

In the hours before

Local storm report, Aug 5, 8:10 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME IN PEMBROKE PINES
NATIONAL WEATHER SERVICE MIAMI FL
810 AM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             DAVIE                   26.09N 80.30W
08/04/2005  0.75 INCH        BROWARD            FL   PUBLIC

            PENNY-DIME SIZE HAIL REPORTED IN DAVIE AT PINE ISLAND
            ROAD AND ORANGE DRIVE

0345 PM     FUNNEL CLOUD     WEST MIAMI              25.76N 80.31W
08/04/2005                   MIAMI-DADE         FL   FIRE DEPT/RESCUE

            REPORT OF A FUNNEL CLOUD AT THE INTERSECTION OF KROME AND
            SW 8TH STREET

0345 PM     HAIL             OPA-LOCKA               25.90N 80.26W
08/04/2005  0.75 INCH        MIAMI-DADE         FL   TRAINED SPOTTER

            PENNY-DIME SIZE HAIL REPORTED

0350 PM     FUNNEL CLOUD     KENDALL                 25.68N 80.32W
08/04/2005                   MIAMI-DADE         FL   PUBLIC

            REPORT OF A FUNNEL CLOUD NEAR METRO ZOO

0353 PM     TSTM WND GST     MIRAMAR                 25.98N 80.35W
08/04/2005  50 MPH           BROWARD            FL   TRAINED SPOTTER

            REPORT OF A WIND GUST IN EXCESS OF 50 MPH

0358 PM     FUNNEL CLOUD     KENDALL                 25.68N 80.32W
08/04/2005                   MIAMI-DADE         FL   PUBLIC

            FUNNEL CLOUD REPORTED AT KENDALL DRIVE AND 137 AVENUE

0358 PM     TSTM WND DMG     MIRAMAR                 25.98N 80.35W
08/04/2005                   BROWARD            FL   TRAINED SPOTTER

            REPORT OF A LARGE TREE DOWN AT THE MIRAMAR PARK OF
            COMMERCE ON COMMERCE PARKWAY

0423 PM     TSTM WND DMG     PEMBROKE PINES          26.01N 80.34W
08/04/2005                   BROWARD            FL   NWS EMPLOYEE

            REPORT OF A MEDIUM SIZED TREE DOWN ON TAFT STREET BETWEEN
            PALM AVENUE AND HIATUS

&&

SANTOS
Local storm report, Aug 5, 10:40 AM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1040 AM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     LIGHTNING        JUPITER                 26.93N 80.10W
08/04/2005                   PALM BEACH         FL   BROADCAST MEDIA

            *** 1 INJ *** LIGHTNING STRUCK A TEENAGE BOY ON HIS BIKE
            IN JUPITER. HE WAS BADLY BURNED AND TAKEN TO THE
            HOSPITAL.

&&

DG
Local storm report, Aug 5, 11:09 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1109 AM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 NE LAKEPORT           27.00N 81.11W
08/04/2005                   GLADES             FL   PUBLIC

            BRIGHTON RESERVATION CAMPGROUND EMPLOYEE REPORTED A LARGE
            TREE DOWN BLOCKING ONE LANE OF HIGHWAY 78.

&&

DG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:55 PM EDTSpecial Marine WarningMFL65 min
Aug 5, 2:57 PM EDTSevere Thunderstorm WarningMFLBroward, Collier42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.